TSH alone is totally inadequate in managing thyroid meds. Your doctor should be testing FT3 and FT4 every time blood is drawn. After your initial high TSH reading of 15.5, your doctor should have tested FT3 and FT4.
Palps can be a symptom of both hypo (undermedication) and hyper (overmedication). So, without FT3 and FT4, we have to guess...not a good thing. IF your palps were caused by overmedication, yes we would expect that they should have gone away by now or at least be improving significantly.
TPOab and TGab should both be tested to rule out or confirm Hashi's.
The increase from 50 mcg to 100 mcg was a pretty big jump. Typically, increases are made in 12.5-25 mcg increments, more conservatively if you are over 50 or have a history of heart arrhythmia.
You've been off meds for 3 weeks now. When do you intend to have labs again? You should ask your doctor to include FT4 (be sure he orders FREE), FT3 (once again, FREE must be specified), TPOab and TGab.
Did you have PACs and PVCs prior to thyroid meds, or did they just start since?
Goolarra, Thank you for your response. You have stated EXACTLY what I was thinking (no T4 or T3 to determine ACTUAL hormone levels, too big of a jump for someone never on levo before etc). Since the original TSH test was performed without me expressing any symptoms, I was surprised it was so high. It may have been this high for years as far as I know. I never had any significant symptoms to complain of. Given this, I believe this should have presented as odd and FT4 and FT3 should have been ordered before prescribing medicine if any at all. My doc did not believe the original 15.5 reading and had me retest which came back at 15.2 which is when he prescribed 50mcg without knowing actual FT4 or FT4 levels. I don't really care what my TSH level is if my T4 and T3 are normal and more importantly I feel well, which I did before getting in this mess.
I have never had PVCs or PACs in my life prior to taking levo so I am confident they are from overmedication and not undermedication. I also do not have any heart disease that I know of but am seeing a cardio doc next week to rule that out. My palps seem to have lessened in severity (heart not pounding out of my chest) but not in number so far.
My PCP ordered TSH with FT4 (no FT3 for some reason) presumably to see actual T4 level, but this obviously will not confirm proper conversion to T3 or T3 levels. I had the blood drawn yesterday so will find the results in a few days. If my T4 comes back low, I will request FT3 and antibody test for Hashi's. If my t4 is still elevated, it will likely explain the palps which are a little better but still occur every day.
I am frustrated to have to lead my doc rather than be able to trust his knowledge. I am considering seeing an endo, but there are only a few in town and they all have terrible ratings on all debits I have seen. I find it amazing to find how little board certified physicians know bout this common issue.
I will post my lab results when I get them.
We've all been appalled by how little doctors know about thyroid. I guess that explains to some extent the popularity of this forum. We all pretty much got here after mistreatment. Believe it or not, if your doctor will let you lead him and you have the wherewithal, you are in a relatively good position. Sad?
I'll look forward to seeing your latest blood work when you get it.
I have received my latest lab test results from 12/31/2014 which are:
TSH: 17.81 (.32 - 5.5)
FT4: 0.8 (0.8 - 1.8)
The doctor's office called and left a message that I should re-start the levothyroxine at 50mcg and retest in 4 to 6 weeks. I called the doctor's office to let them know that I was still having palpitations every day and would not start the meds until I resolve the palpitations completely first. I asked the nurse that if my TSH remains high but I get my FT4 more in the normal range would that be ok. She said she had no idea and that the office only goes by TSH!! Scary. Given this, I did not press for FT3 or antibody tests.
Today is the 22nd day off levo and it is the best I have felt with only a few palps in the morning and a few in the afternoon but my TSH is the highest so far. I am hoping the levothyroxine elimination may be more of a knee curve rather than linear. Although with my FT4 being on the low side, I do not understand why I am still having palps. I will see a cardio on next Tuesday the 6th to see if I might have any underlying conditions. If I check out ok, I may schedule one more consultation with my Doc to see if he will work with me and use all parts of the equation rather than just go by TSH numbers only. Or, since I felt well on 50 mcg, I could go back to that and disregard the numbers. If not, it looks like I will be getting a different doc or an endo which would be unfortunate as I really like my doc except for this issue.
Do you have any suggestions?
It is scary, but it goes on constantly.
So, obviously, your FT4 is very low. The guideline for FT4, based on where many (not all) of us have to be for symptoms to be relieved, is midrange. You're quite a ways from that.
I had just about the same problem as you do. Prior to starting meds, my FT3 and FT4 were both well below range. Once I started meds, and they got into the bottom of the ranges, my symptoms resolved. However, my . TSH remained around 20.0. So, my PCP kept telling me to increase meds. When I got to the point where that wasn't working for me anymore, I did a lot of research and got myself an endo. He also wanted to increase my meds, but when I went a little hyper and my TSH was still around 20.0, he began to see the light. The working clinical theory is that I have Pituitary Resistance to Thyroid Hormone. We've both accepted that we have to disregard TSH and go by FT3, FT4 and symptoms (or lack thereof). So, if you feel well despite your TSH, you have to consider a pituitary issue as a possibility.
Further complicating my case was the fact that I am very comfortable low in the ranges. My FT4 often isn't a lot higher than yours is right now, and my FT3 has actually been below range for a long time now. I have NO hypo symptoms. We all have to find our own comfort zone.
If your palps haven't resolved completely in a couple of weeks, at most, I think you have to consider the possibility that they might be being caused by hypo, not overmedication. However, some of us seem ultra-sensitive to thyroid meds and have to increase very slowly. I've learned that if I want to increase 12.5 mcg, it's probably going to take me a few months to accomplish it.
"I am hoping the levothyroxine elimination may be more of a knee curve rather than linear." I'm not sure what a knee curve is, but the elimination of levo from your system isn't linear and should be inversely proportional to the amount of time you've been off meds, i.e. the first few days off should eliminate most, and the longer you're off, the less there is to eliminate.
If I were you, I'd want the palps to resolve before resuming meds also. However, you do have to bear in mind that hypo can cause palps as well, and your labs are quite hypo. Obviously, you could be waiting a long time for them to resolve.
At the same time, the increase from 50 mcg to 100 mcg was just too much. We have nothing but TSH to go on when you increased. It takes time for levels to stabilize. It would be really interesting to have an FT4 from that time. Doubling your dose could have put you over the edge.
So, my suggestion would be to give it a little more time for the palps to resolve. Another week to two and the levo will be gone. You might even want to start out lower than 50 mcg. Perhaps you and your doctor could agree to start at 25, give it some time, and increase to 37.5 if your palps remain at bay. After that, I'd want blood drawn, complete with FT3 and FT4, and if I had my druthers, antibodies.
Whenever you change the hormone balance in your body, you send out shockwaves. Although you might well end up at 100 mcg, you might want to take the increases to that slowly so the tsunami doesn't overtake you.
Glad to hear you're seeing a cardio to rule that out.
Thank you once again for your timely and well thought out reply. It certainly seems that we are on the same page in regards to managing this via actual hormone levels and how we feel instead of just using TSH. It also looks like we have similar conditions with High TSH and low hormone levels and feel just fine.
After 4 weeks on 100mcg my TSH was 4.2 and that is when the doctors office said that was in the good range and I should continue taking 100mcg for a year and then follow up. About 2 to 3 weeks after this I ended up in the ER and my TSH was 2.6 so it continued to decrease. Four weeks obviously isn't long enough for stabilization for me. Unfortunately, I did not have any FT4 tests. It is clear to me that I do not function well at normal TSH levels and will talk to my doc to see if he will work with T4 and T3 levels instead of TSH alone. If not I will shop for another doc. I agree with starting low and SLOWLY working my way up.